0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
CLINICAL SYNTHESIS   |    
Ask the Expert: Geriatric Psychiatry
Josepha A. Cheong, M.D.
FOCUS 2009;7:36-37.
View Author and Article Information

CME Disclosure

Josepha A. Cheong, M.D., Associate Chief of Staff, Education, Associate Professor of Psychiatry and Neurology, University of Florida College of Medicine, MR VA Medical Center, Section 11-A, 1601 SW Archer Road, Gainesville, FL 32608. E-mail jcheong@ufl.edu

No conflict of interest to report.

Are atypical antipsychotics safe to use in dementia patients—how about all of these conflicting reports regarding the April 2005 FDA black box warning?

One of the most common dilemmas facing psychiatrists currently is the management of agitation and behavioral difficulties in an elderly patient with dementia. Given the wide range of symptoms and signs in a usually physically frail individual with multiple medical comorbidities, a fine balance must be struck between management of symptoms and adverse effects from the intervention. To date, there is no single psychopharmacological agent that has been approved by the U.S. Food and Drug Administration (FDA) for the management of agitation and/or behavioral symptoms associated with dementia. In addition, only a relatively modest body of research exists on the management of agitation in dementia. From a clinical standpoint, virtually every class of psychotropic drug has been reported to be used to address this issue with varying and limited degrees of efficacy.

When the atypical antipsychotics (AAPs) were introduced, their apparent effectiveness and tolerability presented a promising alternative to the typical (conventional) antipsychotics (APs) and their well-documented side effects and poor tolerability in elderly patients. Early in the decade, the FDA conducted an extensive meta-analysis of the 17 placebo-controlled North American and European trials of risperidone, quetiapine, aripiprazole, and olanzapine. The analysis revealed a notable 1.6- to 1.7-fold increase in mortality in patients receiving active treatment compared with subjects receiving placebo. In April 2005, the FDA issued a black box warning for each of the aforementioned AAPs as well as for clozapine and ziprasidone (1). Specific causes of death were primarily heart-related such as heart failure and sudden death, or infections (mostly pneumonia).

Since the black box warning, several key articles exploring the issue of the safety and efficacy of AAPs in elderly patients with dementia were published. In October 2005, Schneider et al. (2) conducted a meta-analysis and concluded that AAPs have an associated small increased risk of death compared with placebo and recommended that the risk be considered within the clinical context of the specific patient. Not too much later, Wang et al. (3) published another meta-analysis of 9,142 patients whose initial treatment was APs and 13,748 whose initial treatment was AAPs. This study revealed that in the first 180 days of use, 17.9% of those using a conventional AP died compared with 14.6% of those who used an AAP. Thus far, the published reports from the Clinical Antipsychotic Trials of Intervention Effectiveness—Alzheimer's Disease (CATIE-AD) suggest that whatever mild to moderate benefit the AAPs provide in elderly patients with Alzheimer's dementia is limited by the relatively poor tolerability of the patients for the many side effects of this class of medications (4, 5).

Given the above findings on the safety and efficacy of AAPs in elderly patients, what is the best approach to the use of an AAP in an elderly patient with dementia? Should AAPs even be considered as an alternative to the conventional APs in this population? One defining characteristic of the AAPs compared with the APs is the relatively lower incidence of extrapyramidal system side effects (EPSs). The lower incidence of EPSs is a favorable aspect in the elderly patient with dementia as EPSs can certainly aggravate agitation and confusion. Another key issue in selecting an AAP or an AP is consideration of the individual's medical comorbidities, particularly any cerebrovascular and/or cardiovascular conditions.

Multiple guidelines and treatment algorithms are available. The following is a synthesis based on a review of the available guidelines and current literature. Certainly, the approach needs to be modified according to the individual patient and care setting.

Above all, maintain open communication with the primary caregiver as he or she is the key ally in the management of the behavioral symptoms in the elderly patient with dementia. Careful monitoring associated with focusing on the primary goals of maintaining safety and comfort for the patient with dementia are the primary principles to guide the treatment. Despite the risk associated with atypical APs, they still represent a useful and effective option in the management of behavioral symptoms and agitation in dementia.

U.S. Food and Drug Administration: FDA public health advisory: deaths with antipsychotics in elderly patients with behavioral disturbances. http://www.fda.gov/cder/drug/advisory/antipsychotics.htm
 
Schneider LS, Dagerman KS, Insel P: Risk of death with atypical antipsychotic drug treatment for dementia.  JAMA 2005; 294: 1934— 1943
[PubMed]
[CrossRef]
 
Wang PS, Schneeweiss S, Avorn J, Fischer AM, Mogun H, Solomon DH, Brookhart MA: Risk of death in elderly users of conventional vs. atypical antipsychotic medications.  N Engl J Med 2005; 353: 2335— 2341.
[PubMed]
[CrossRef]
 
Schneider LS, Tariot PN, Dagerman KS, Davis SM, Hsiao JK, Ismail MS, Lebowitz BD, Lyketsos CG, Ryan JM, Stroup TS, Sultzer DL, Weintraub D, Lieberman JA, CATIE-AD Study Group: Effectiveness of atypical antipsychotic drugs in patients with Alzheimer's disease.  N Engl J Med 2006; 355: 1525— 1538
[PubMed]
[CrossRef]
 
Sultzer DL, Davis SM, Tariot PN, Dagerman KS, Lebowitz BD, Lyketsos CG, Rosenheck RA, Hsiao JK, Lieberman JA, Schneider LS: Clinical symptom responses to atypical antipsychotic medications in Alzheimer's disease: phase 1 outcomes from the CATIE-AD effectiveness trial.  Am J Psychiatry 2008; 165: 844— 854.
[PubMed]
[CrossRef]
 
References Container
+

References

U.S. Food and Drug Administration: FDA public health advisory: deaths with antipsychotics in elderly patients with behavioral disturbances. http://www.fda.gov/cder/drug/advisory/antipsychotics.htm
 
Schneider LS, Dagerman KS, Insel P: Risk of death with atypical antipsychotic drug treatment for dementia.  JAMA 2005; 294: 1934— 1943
[PubMed]
[CrossRef]
 
Wang PS, Schneeweiss S, Avorn J, Fischer AM, Mogun H, Solomon DH, Brookhart MA: Risk of death in elderly users of conventional vs. atypical antipsychotic medications.  N Engl J Med 2005; 353: 2335— 2341.
[PubMed]
[CrossRef]
 
Schneider LS, Tariot PN, Dagerman KS, Davis SM, Hsiao JK, Ismail MS, Lebowitz BD, Lyketsos CG, Ryan JM, Stroup TS, Sultzer DL, Weintraub D, Lieberman JA, CATIE-AD Study Group: Effectiveness of atypical antipsychotic drugs in patients with Alzheimer's disease.  N Engl J Med 2006; 355: 1525— 1538
[PubMed]
[CrossRef]
 
Sultzer DL, Davis SM, Tariot PN, Dagerman KS, Lebowitz BD, Lyketsos CG, Rosenheck RA, Hsiao JK, Lieberman JA, Schneider LS: Clinical symptom responses to atypical antipsychotic medications in Alzheimer's disease: phase 1 outcomes from the CATIE-AD effectiveness trial.  Am J Psychiatry 2008; 165: 844— 854.
[PubMed]
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Articles
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 9.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 34.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 6.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 2.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 3.  >
Topic Collections
Psychiatric News
APA Guidelines